Kansas, 2013

Tornadoes and Hail in Kansas, May 18, 2013

May 18, 2013 · NWS DDC · 27 events in 7 counties and zones

High instability was in place as an upper level wind maxima moved out of the base of a deep upper trough in the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High instability was in place as an upper level wind maxima moved out of the base of a deep upper trough in the west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 18, 2:24 PM CST, 36 minutes earlier.

Area forecast discussion, May 18, 2:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SAT MAY 18 2013

...UPDATED FOR THE LONG TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 253 PM CDT SAT MAY 18 2013

A STRONG UPPER LEVEL TROUGH CURRENTLY ACROSS THE ROCKIES WILL
CONTINUE TO MOVE TO THE EAST AND STRENGTHEN INTO AN UPPER LEVEL LOW
ACROSS THE NORTHERN PLAINS TOMORROW. AN UPPER LEVEL JET CURRENTLY
EXTENDS SOUTHEASTWARD ACROSS NEVADA INTO THE FOUR CORNERS REGION AND
IS EXPECTED TO ADVECT INTO THE CENTRAL PLAINS TOMORROW. STRONG
SOUTHWESTERLY WINDS ARE DEPICTED IN THE MID LEVELS OF THE ATMOSPHERE
WITH A STRONG WARM TONGUE AROUND 800 MB. TOWARDS THE SURFACE, AN
AREA OF LOW PRESSURE WILL INTENSIFY ACROSS THE KS/CO BORDER THIS
AFTERNOON WITH A DRYLINE EXTENDING FROM SCOTT CITY TO LIBERAL.
TEMPERATURES THIS AFTERNOON WILL SOAR INTO THE LOWER 90S BEHIND THIS
FRONT WITH UPPER 80S TO AROUND 90 DEGREES EAST OF THIS DRYLINE. VERY
MOIST AIR HAS ADVECTED INTO KANSAS AHEAD OF THIS DRYLINE WITH
DEWPOINTS IN THE 60S. WITH WARM TEMPERATURES AND AMPLE MOISTURE AT
THE SURFACE, CAPE VALUES OF OVER 4000 J/KG WILL BE FOUND ACROSS MUCH
OF THE FORECAST AREA. THIS WILL ALLOW STORMS TO FORM FIRST JUST
AHEAD OF THE DRYLINE LATE THIS AFTERNOON THEN SPREAD EAST ACROSS THE
REMAINDER OF THE FORECAST AREA THIS EVENING. STORMS THEN MOVE INTO
WICHITA'S FORECAST AREA OVERNIGHT. A FEW OF THESE STORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS ABOVE 60
MPH BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED
OUT, MAINLY LATER THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS WHEN THE LOW LEVEL JET KICKS IN. CLOUDY SKIES CONTINUE
THROUGHOUT THE NIGHT WITH A SURFACE COLD FRONT MOVING THROUGH A
MAJORITY OF WESTERN KANSAS BY SUNRISE. AS FOR TEMPERATURES, LOWS
TONIGHT ARE FORECASTED TO BE IN THE 60S.

THE COLD FRONT WILL MOVE THROUGH THE REMAINDER OF THE FORECAST AREA
TOMORROW MORNING SHIFTING WINDS TO THE NORTHWEST. CLOUDY SKIES WILL
BE OBSERVED ACROSS WESTERN KANSAS IN THE MORNING WITH SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DUE TO AMPLE MID LEVEL
MOISTURE AND STEEP LAPSE RATES. SKIES CLEAR FROM WEST TO EAST IN THE
AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS IN THE
MID AFTERNOON BUT MOST LIKELY MOST OF THE CONVECTION WILL BE ACROSS
WICHITA'S FORECAST AREA. COOLER TEMPERATURES WILL BE OBSERVED ACROSS
WESTERN KANSAS TOMORROW WITH HIGHS RANGING FROM THE MID 70S ACROSS
WEST CENTRAL KANSAS TO LOWER 80S ACROSS THE KS/OK BORDER AND SOUTH
CENTRAL KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 319 PM CDT SAT MAY 18 2013

AS THE EXTENDED FORECAST STARTS OUT ON SUNDAY NIGHT, A DRY LINE WILL
BE WEAKENING ACROSS OUT FAR EASTERN CWA, AND THERE WILL BE 20
PERCENT POPS GOING FOR THUNDERSTORMS IN THE FAR EASTERN TIER OF
COUNTIES AND THE NORTHEAST ZONES NEAR HAYS.  THE UPPER SUPPORT FOR
ANY CONVECTION WILL QUICKLY SUBSIDE AND CHANCES FOR STORMS WILL
CEASE BY 03Z MONDAY MORNING.  ON MONDAY AFTERNOON AND EVENING,
ANOTHER 20 TO 30 PERCENT POP FOR THUNDERSTORMS WILL COME FROM THE
WEST TO THE EAST ACROSS WESTERN KANSAS, AS AN UPPER LEVEL WAVE MOVES
INTO EASTERN KANSAS.  LATE MONDAY NIGHT, A COLD FRONT WILL SLIP
SOUTH INTO CENTRAL KANSAS, AND A SHOWER OR STORM COULD EASILY GET
TRIGGERED NORTH OF I-70 DURING THE LATE AFTERNOON OR EVENING.  ONLY
20 PERCENT CHANCES WILL BE THERE FOR MONDAY NIGHT AND CONTINUING
INTO TUESDAY.  THE NEXT PRECIPITATION CHANCE WILL COME ALONG
THURSDAY.  THAT UPPER WAVE IS FAIRLY STRONG AND BIG IN NATURE, SO
THURSDAY WILL HAVE 30 TO 40 PERCENT PRECIP CHANCES AND THOSE WILL
EXTEND CLEAR INTO SATURDAY. HARD TO SAY THIS EARLY IF ANY SEVERE
WEATHER WILL BE REALIZED, BUT THAT CAN BE MONITORED MORE CLOSELY
AS THE THURSDAY TO SATURDAY TIME PERIOD GETS CLOSER.

TEMPERATURES WILL GO THROUGH A COOL DOWN FROM SUNDAY INTO FRIDAY.
HIGHS WILL AVERAGE IN THE MID 70S TO LOWER TO MIDDLE 80S THROUGH THE
SUNDAY INTO FRIDAY PERIOD. THE COOLEST DAY WILL PROBABLY BE
WEDNESDAY, AFTER THE COLD FRONT HAS PASSED. THEN ON SATURDAY, A
STRONG SOUTHWEST FLOW WILL DEVELOP AND HIGHS WILL CLIMB INTO THE
UPPER 70S TO UPPER 80S. LOW TEMPERATURES THROUGH THE EXTENDED WILL
BE SEASONAL, RANGING FROM THE MIDDLE 50S TO LOWER 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT MAY 18 2013

VFR CONDITIONS WILL BE OBSERVED THIS AFTERNOON WITH THE EXCEPTION
OF THE HAYS AREA OVER THE NEXT HOUR DUE TO LEFT OVER CLOUDS AOA030 FROM
LAST NIGHT. THESE CLOUDS SHOULD MOVE OUT OF THE AREA BY 19Z
LEAVING VFR CONDITIONS. THUNDERSTORMS ARE POSSIBLE ACROSS THE TAF
SITES LATE THIS AFTERNOON INTO THIS EVENING AS A STRONG UPPER
LEVEL DISTURBANCE MOVES THROUGH THE AREA. THESE STORMS ARE
ANTICIPATED TO FORM ALONG A DRYLINE ACROSS WESTERN KANSAS FIRST
THEN SPREAD ACROSS THE REMAINDER OF WESTERN KANSAS AS THE EVENING
PROGRESSES. I HAVE KEPT A VCSH IN THE TAFS FOR NOW BUT MAY NEED TO
BE UPDATED LATER ON WHEN STORMS START TO DEVELOP. THESE STORMS
MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS BY MIDNIGHT WITH MOSTLY
CLEAR SKIES OBSERVED. WINDS WILL GENERALLY BE FROM THE SOUTH
SOUTHEAST AT 15 TO 20 KNOTS THIS AFTERNOON INTO TONIGHT GUSTING TO
AROUND 25 KNOTS AT TIMES. HIGHER GUSTS WILL BE POSSIBLE UNDER AND
AROUND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  80  53  79 /  30  50  20  30
GCK  60  79  52  77 /  10  50  20  20
EHA  60  80  52  74 /  10  20  20  20
LBL  60  82  52  77 /  10  40  10  30
HYS  63  80  54  77 /  70  50  30  30
P28  65  85  58  82 /  70  30  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ061-062-074-075-084-085.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...HOVORKA_42
Hazardous weather outlook, May 18, 12:29 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT SAT MAY 18 2013

KSZ030-031-043>046-061>066-074>081-084>090-191830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
129 PM CDT SAT MAY 18 2013 /1229 PM MDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND
PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING AHEAD
OF AN ADVANCING DRYLINE. TENNIS TO BASEBALL SIZE HAIL WILL BE
POSSIBLE WITH THE STRONGEST STORMS ALONG WITH DAMAGING WINDS. THE
THREAT FOR TORNADOES INCREASES TOWARD SUNSET AS LOW LEVEL SHEAR
INCREASES SIGNIFICANTLY. AN ISOLATED LONG-LIVED TORNADO WILL BE
POSSIBLE WITH THE STRONGEST SUPERCELL STORM DURING THE MID TO LATE
EVENING HOURS.

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHWEST
KANSAS THIS AFTERNOON INTO EARLY EVENING. PLEASE SEE THE LATEST
FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON ACROSS
CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS, GENERALLY EAST OF
A WAKEENEY TO MEADE LINE. ANY STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING NICKEL TO QUARTER SIZE HAIL AND GUSTY WINDS UP TO 60
MPH. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS WELL,
BUT SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION IS EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING. MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

18 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
May 18, 3:00 PM CST
Where
Trego County, 2.14 mi SSE of Voda
Measured
1.75 in hail
Reported by
Public
Coordinates
39.020, -100.010

Hail, Ness

When
May 18, 3:13 PM CST
Where
Ness County, 4.07 mi SSW of Utica
Measured
1.75 in hail
Reported by
Public
Coordinates
38.600, -100.210

Hail, Ness

When
May 18, 3:25 PM CST
Where
Ness County, 0.69 mi S of Utica
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.640, -100.170

Hail, Ness

When
May 18, 3:26 PM CST
Where
Ness County, 3.31 mi WSW of Utica
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.640, -100.230

Hail, Ness

When
May 18, 3:45 PM CST
Where
Ness County, 0.69 mi N of Ransom
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.640, -99.930

Hail, Ness

When
May 18, 4:05 PM CST
Where
Ness County, 2.63 mi NW of Ransom
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -99.960

Tornado, Trego

When
May 18, 4:27 PM CST to 4:36 PM CST
Where
Trego County, 3.29 mi WSW of Cedar Bluff Res to 0.4 mi W of Cedar Bluff Res
Rating
EF0
Path length
2.92 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
38.760, -99.856

This tornado moved over ground that had no trees, fences or anything to damage. It dissipated as it reached the shores of the Cedar Bluff Reservoir.

Hail, Trego

When
May 18, 4:30 PM CST
Where
Trego County, 4.9 mi W of Cedar Bluff Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.890

Hail, Ness

When
May 18, 4:45 PM CST
Where
Ness County, 0.69 mi N of Ransom
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
38.640, -99.930

The hail was measured 30 minutes after it fell so no doubt it was bigger than 2 inches in diameter.

Hail, Ness

When
May 18, 4:50 PM CST
Where
Ness County, 2.56 mi ESE of Ransom
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
38.610, -99.890

Hail, Ness

When
May 18, 5:00 PM CST
Where
Ness County, 3.84 mi E of Osgood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.640, -99.800

Tornado, Ness

When
May 18, 5:03 PM CST to 5:05 PM CST
Where
Ness County, 4.03 mi NNW of Brownell to 4.14 mi N of Brownell
Rating
EF0
Path length
0.31 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.677, -99.745

A brief multi-vortex tornado lasted just a couple of minutes.

Tornado, Ellis

When
May 18, 5:09 PM CST to 5:12 PM CST
Where
Ellis County, 5.78 mi SSW of Ellis to 4.42 mi S of Ellis
Rating
EF1
Path length
1.71 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.851, -99.585

This small tornado damaged some power poles and trees.

Hail, Trego

When
May 18, 5:10 PM CST
Where
Trego County, 5.53 mi S of Ogallah
Measured
1.75 in hail
Reported by
Public
Coordinates
38.900, -99.730

Hail, Hodgeman

When
May 18, 5:25 PM CST
Where
Hodgeman County, 6.41 mi SE of Hanston
Measured
2 in hail
Reported by
Public
Coordinates
38.060, -99.630

Tornado, Ellis

When
May 18, 5:37 PM CST to 5:39 PM CST
Where
Ellis County, 4.23 mi NW of Antonino to 4.1 mi NW of Antonino
Rating
EF0
Path length
0.56 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
38.826, -99.432

This tornado was brief and did not cause any damage.

Hail, Pawnee

When
May 18, 5:45 PM CST
Where
Pawnee County, 1.29 mi WNW of Sanford
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.190, -99.340

Hail, Ellis

When
May 18, 6:10 PM CST
Where
Ellis County, Catharine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -99.220

Hail, Ellis

When
May 18, 6:12 PM CST
Where
Ellis County, Catharine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.930, -99.220

Tornado, Pawnee

When
May 18, 6:18 PM CST to 6:47 PM CST
Where
Pawnee County, 4.12 mi SE of Burdett Rucker Arpt to 2.17 mi E of Burdett Rozel Arpt
Rating
EF4
Path length
7 mi
Path width
1,100 yd
Property damage
$140,000
Reported by
NWS Storm Survey
Coordinates
38.143, -99.471

This tornado was well documented by storm chasers, spotters and a research team with portable doppler radar. The tornado did turn north towards the end of it's life cycle. Low end EF4 damage was done to a home along US156. The roof and walls were blown away of this well constructed house. Several large tanks were carried a long distance. There were 2 people inside but they escaped injury by taking shelter. Video shows that sub-vortices within the tornado may have actually had a little stronger wind. The Doppler on wheels that was observing the tornado had near surface measured wind speeds of 165 to 185 MPH.

Hail, Pawnee

When
May 18, 6:27 PM CST
Where
Pawnee County, Rozel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.200, -99.400

Hail, Comanche

When
May 18, 6:34 PM CST
Where
Comanche County, 4.09 mi SSE of Wilmore
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.280, -99.180

Hail, Comanche

When
May 18, 6:40 PM CST
Where
Comanche County, 1.1 mi W of Protection
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.200, -99.500

Thunderstorm Wind, Ellis

When
May 18, 6:45 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -99.320

Several power poles were blown down by high wind.

Thunderstorm Wind, Edwards

When
May 18, 6:45 PM CST
Where
Edwards County, 3.34 mi WSW of Lewis
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.920, -99.310

A semi was blown over by high wind.

Tornado, Pawnee

When
May 18, 6:49 PM CST to 7:01 PM CST
Where
Pawnee County, 2.76 mi ENE of Sanford to 3.17 mi N of Sanford
Rating
EF1
Path length
4 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.201, -99.277

This tornado developed east of the original Rozel tornado and moved north and then back west as outflow pushed the surface contact before it completely roped out. Damage was done to power poles and a few trees. A damage survey was completed.

Tornado, Pawnee

When
May 18, 7:10 PM CST to 7:13 PM CST
Where
Pawnee County, 4.51 mi SSE of Ash Valley to 4.92 mi SE of Ash Valley
Rating
EF0
Path length
2.06 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.242, -99.182

This cone tornado was the third in a series but only lasted for a short time. No damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457671, 457672, 457673, 457674, 457675, 457676, 457700, 457677, 457678, 457679, 457680, 457699, 457690, 457681, 457682, 457692, 457683, 457684, 457685, 457695, 457686, 457687, 457688, 457669, 457670, 457698, 457697.